Maryland, 2024

Flash Flood in Maryland, May 24, 2024

May 24, 2024 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with a surface trough produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a surface trough produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 24, 8:06 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 24, 8:06 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
906 AM EDT Fri May 24 2024

.SYNOPSIS...
A weak cold front will drop across the area today into this
evening. A surface trough will affect the region Saturday into
Saturday evening. A warm front followed by a cold front will
affect the area late Sunday through Monday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM EDT Friday...

Mid-morning sfc analysis shows a stationary frontal boundary
extending from the Midwest states eastward into the nrn Mid-
Atlantic. Weak lee troughing is also noted E of the Appalachians.
Aloft, shortwave energy is sliding eastward through the area.
Currently noting two areas of rather widespread rain/convection.
The first is across SW portions of the FA, with embedded areas
of heavy rain and thunder slowly progressing E. The second is
over NE NC, which currently has more lightning activity where
slightly higher instability is present. Radar shows a slow N/NE
progression w/ northward moving outflow. CAMs are handling both
of these areas poorly but current thinking is highest PoPs
should focus over NE NC and srn VA through most of this morning.

A weak cold front will drop across the area today into this
evening, producing more isolated to sctd showers or tstms from
later this morning into this evening. However, coverage and
intensity will depend on the degree of aftn destabilization in
the wake of the ongoing (morning) convection. More clouds
today will result in not as warm temps across the area. Highs
today will be in the upper 70s to lower 80s. Pcpn will end by
late this evening, with a mostly clear to mostly cloudy sky
expected tonight into early Sat morning. Lows tonight in the
lower to mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 355 AM EDT Friday...

A sfc trough with some shortwave energy will push into the
region for Sat aftn/evening, resulting in 20-50% PoPs. Highs on
Sat will be in the lower to mid 80s. Pcpn will taper off or end
later Sat evening. Lows Sat night in the lower to mid 60s. A
warm front will affect the area later Sun through Sun night.
Partly to mostly sunny, warm and humid on Sun with highs in the
mid to upper 80s most locations (upper 70s to lower 80s near/at
the coast). Slight to small chance for aftn/evening showers or
storms. Then, PoPs will increase a bit more from the WNW late
Sun night into early Mon morning, as a cold front starts to push
ewrd toward the mtns. Lows Sun night mainly in the lower to mid
60s once again.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 410 AM EDT Friday...

00z/24 EPS/GEFS depict an anomalous trough digging from the
Great Lakes into the NE Mon into Thu with a cold front pushing
through the Mid Atlc Mon night. Confidence on timing remains on
the low-side, but given the strength of the trough more coverage
of showers/tstms are possible in the Memorial Day/Mon night
timeframe. Highs Memorial Day will range through the 80s.
Lingering frontal boundary or troughiness will result in slight
or small chance for showers or a tstm Tue and Wed, even though
slightly drier air will be filtering into the region. Much drier
air then expected for Wed night through Thu, as high pressure
starts to build in from the NW. Highs will be in the lower to
mid 80s Tue, in the mid 70s to lower 80s Wed, and in the lower
to mid 70s Thu.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 655 AM EDT Friday...

A weak cold front will drop across the area today into this
evening, producing sctd showers or tstms at any TAF site. Brief
sub-VFR CIG or VSBY restrictions will be possible in any heavier
showers or storms. There may be IFR CIGs or VSBYs late tonight
into Sat morning, esply at ECG. A surface trough may produce
isolated to sctd mainly aftn/early evening showers or storms
during Sat. There is the potential for more widespread coverage
of showers/tstms Mon into Mon evening, as a cold front pushes
into and across the region.

&&

.MARINE...
As of 300 AM EDT Friday...

Key Messages:

- Benign conditions expected on the waters through Sunday.

- Chances for showers and storms (especially in the afternoons
  and evening) each afternoon through Memorial Day.

A weak cold front washes out later this morning as it drops into
the area. More widespread showers and storms are crossing over
northern NC this morning in association with some shortwave
energy crossing to our south. Showers and storms will likely
push across the lower Bay and out coastal waters south of Cape
Charles before sunrise before weakening. High-Res CAMs are
showing chances for additional showers and storms this
afternoon. Marine interests should be monitoring the potential
for these storms after 2pm this afternoon, with potential W-NW
t-storm outflow crossing the waters later this afternoon and
evening.

Otherwise, high pressure just offshore will push farther
offshore into the upcoming weekend. This should result in a
stretch of rather quiet/benign marine weather conditions late
today through the upcoming weekend. Expect winds of 5-15kt
outside of any storms through Sunday. Seas ~2 ft over the
ocean/waves 1-2 ft in the bay. Afternoons will likely be
dominated by sea breeze circulations each day, allowing winds to
become onshore during those times, with south to southeast
winds returning in the later afternoon and evening/late night
hours. There will also be the chance for scattered afternoon
and evening showers and storms each day through Monday.

A cold front approaches the area on Monday associated with a
deepening low pressure center over the Great Lakes. Have
continued with winds of 10 to 15 kt over the Bay, 15 to 20 kt
over the open ocean on Monday, still below Small Craft Advisory
criteria. Winds veer around to the NW behind the front on
Tuesday into midweek. Some more widespread showers and storms
will be possible on Memorial Day Monday ahead of the approaching
cold front. E-SE swell behind that system that could bring some
5 foot seas by Monday night. However, seas quickly subside as
winds turn back offshore Tue-Wed.

Low Rip Risk on area beaches today and tomorrow.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...SW/TMG
SHORT TERM...TMG
LONG TERM...JDM/TMG
AVIATION...TMG
MARINE...MAM/MRD
Hazardous weather outlook, May 24, 3:18 AM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
418 AM EDT Fri May 24 2024

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-250830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
418 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected today into this
evening. Brief gusty winds and heavy downpours will be possible in
any heavier showers or stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 24, 8:50 AM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
950 AM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     Tstm Wnd Dmg     Bishopville             38.44N 75.20W
05/24/2024                   Worcester          MD   Broadcast Media

            Gazebo collapsed due to thunderstorm wind in
            Bishopville Park.

&&

EI
Local storm report, May 24, 9:08 AM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1008 AM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Tstm Wnd Dmg     Ocean City              38.36N 75.07W
05/24/2024                   Worcester          MD   Emergency Mngr

            Roofs were blown off of multiple condos in
            Ocean City due to thunderstorm winds.

&&

EI
Special weather statement, May 24, 9:15 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1015 AM EDT Fri May 24 2024

NCZ013>015-030>032-241500-
Pasquotank NC-Hertford NC-Bertie NC-Gates NC-Perquimans NC-Chowan NC-
1015 AM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PASQUOTANK...
PERQUIMANS...NORTHERN BERTIE...SOUTHEASTERN HERTFORD...SOUTHWESTERN
GATES AND CHOWAN COUNTIES THROUGH 1100 AM EDT...

At 1015 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles east of Lewiston
Woodville to near Cape Colony. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Valhalla around 1025 AM EDT.
  Powellsville, Colerain, and Rockyhock around 1030 AM EDT.
  Hertford around 1040 AM EDT.
  Winfall, Ryland, Harrellsville, and Tyner around 1045 AM EDT.
  Belvidere around 1050 AM EDT.

Other locations impacted by these storms include Goose Pond, Bob
White Fork, Whites Crossroads, Holiday Island, Gliden, Newsome Store,
Arrowhead Beach, Saint Johns, Republican, and Glen Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3607 7721 3639 7685 3616 7603 3613 7612
      3612 7617 3610 7622 3611 7627 3608 7633
      3608 7641 3602 7647 3601 7651 3601 7658
      3606 7662 3601 7669 3599 7668 3593 7674
      3594 7669 3593 7670 3592 7674
TIME...MOT...LOC 1415Z 223DEG 25KT 3611 7706 3603 7668

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray
Special weather statement, May 24, 9:24 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1024 AM EDT Fri May 24 2024

MDZ024-025-241500-
Maryland Beaches MD-Inland Worcester MD-
1024 AM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WORCESTER COUNTY
THROUGH 1100 AM EDT...

At 1024 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ocean Pines, or near Ocean City, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ocean City, Ocean Pines, and Cape Isle Of Wight around 1030 AM
  EDT.

Other locations impacted by this storm include Bishop, West Ocean
City, Showell, Ocean City Municipality, and Bishopville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 7505 3825 7507 3835 7527 3845 7523
      3845 7505
TIME...MOT...LOC 1424Z 289DEG 15KT 3841 7514

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Local storm report, May 24, 9:52 AM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1052 AM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Tstm Wnd Gst     Ocean City              38.36N 75.07W
05/24/2024  E60 MPH          Worcester          MD   Public

            60 mph wind gusts estimated in Ocean City
            from multiple social media videos of the
            storm.

&&

EI
Local storm report, May 24, 10:09 AM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1109 AM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Tstm Wnd Dmg     1 N Ocean City          38.38N 75.07W
05/24/2024                   Worcester          MD   Broadcast Media

            Several reports of structural damage and
            roofs blown off near 53rd Street in Ocean
            City. Time estimated from radar data.

&&

EI

The radar

The Dover AFB radar (KDOX), 59 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Worcester

When
May 24, 10:10 AM EST to 12:15 PM EST
Where
Worcester County, 3.04 mi ESE of Ocean Pines to 3.2 mi ESE of Ocean Pines
Cause
Heavy Rain
Reported by
Public
Coordinates
38.380, -75.070

Street flooding was reported near the intersection of Coastal Highway and 54th Street in Ocean City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184912.